Mississippi, 2008

Flash Flood and Hail in Mississippi, April 22, 2008

April 22, 2008 · NWS JAN · 14 events in 9 counties and zones

A late May pattern set up over the area on April 22nd which consisted of cold mid level temperatures, weak low level winds and decent mid level flow from the northwest. These ingredients came together and produced scattered thunderstorms across the region all producing a mix of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A late May pattern set up over the area on April 22nd which consisted of cold mid level temperatures, weak low level winds and decent mid level flow from the northwest. These ingredients came together and produced scattered thunderstorms across the region all producing a mix of large hail and damaging winds. A few also produced very heavy rainfall and flash flooding as they back built and remained over some areas for an extended period of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 22, 9:00 AM CST, 5 hours earlier.

Area forecast discussion, Apr 22, 9:00 AM CST, 5 hours before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
1000 AM CDT TUE APR 22 2008

.DISCUSSION...

UPDATE: BASED ON LATEST OBSERVATIONAL TRENDS AND ANALYSES...HAVE
OPTED TO INCREASE POPS GENERALLY ALONG AND WEST OF THE HWY 49
CORRIDOR. AREA SOUNDINGS REVEAL STEEP LAPSE RATES ASSOC WITH
ELEVATED MIXED LAYER AND BIG POTENTIAL FOR A LOT OF INSTABILITY AND
DOWNDRAFT CAPE LATER AS WE HEAT UP...SO HAVE ALSO INCREASED
CONDITIONAL DAMAGING WIND AND HAIL POTENTIAL IN HAZARD GRIDS. TRYING
TO ANTICIPATE CONVECTIVE DEVELOPMENT IS PROBLEMATIC...BUT THE 12Z
NAM SEEMS TO FOLLOW LOCAL WRF RUNS IN PORTRAYING MCS DEVELOPMENT
OVER THE DELTA REGION BY EARLY AFTERNOON ALONG WEAK BOUNDARY IN NW
FLOW. GIVEN DEGREE OF DRY AIR IN MID LEVELS...EXPECT THAT COLD POOL
GENERATION COUPLED WITH NWRLY DEEP LAYER SHEAR VECTORS IN ABSENCE OF
STRONG LOW-LEVEL JET WILL ALLOW FOR QUICK SOUTHWARD PROPAGATION OF
THE SYSTEM. HOWEVER...MODELS SUGGEST THAT THE LOW-LEVEL JET WILL
INCREASE OVER CNTRL LA LATER THIS AFTN/EARLY EVENING AND THAT COULD
CAUSE THE SYSTEM TO HANG UP AND POSSIBLY ANCHOR OVER SW PORTIONS OF
THE FORECAST AREA. WILL KEEP A CLOSE EYE ON THESE TRENDS SHOULD MCS
DEVELOP AS INDICATED BY SOME GUIDANCE. OVER ERN MS...BELIEVE DRY AIR
WILL BE TOO MUCH TO OVERCOME AND HAVE INDICATED A SHARP DROP-OFF IN
POPS THERE. FORECAST AND HAZARD GRIDS HAVE BEEN UPDATED AND SENT.
/EC/

IN TERMS OF AVIATION WEATHER...APPEARS THAT LOW STRATUS IS MIXING
OUT ALONG AND WEST OF THE MS RIVER AND DO NOT EXPECT IT WILL AFFECT
GLH AND JAN LATER THIS MORNING...BUT IFR CONDITIONS COULD DEVELOP BY
THIS AFTN SHOULD CONVECTION DEVELOP AS INDICATED ABOVE. /EC/

PREVIOUS DISCUSSION...

SHORT TERM...THE WEATHER LOOKS TO GET A LITTLE MORE ACTIVE OVER THE
NEXT FEW DAYS. THAT SAID ONLY ISLTD TO SCT COVERAGE OF CONVECTION IS
EXPECTED AND HIGHS TEMPS WILL REMAIN WELL ABV NORMAL.

TODAY...WE WILL BEGIN MOSTLY CLEAR WHICH WILL ALLOW TEMPS TO WARM
QUICKLY AND THIS WILL HELP TO DESTABILIZE THE ATMOSPHERE. LL TEMPS
WILL BE UP THERE TODAY AND WITH H925 TEMPS OF 20-21C HIGHS SHOULD
HAVE NO PROBLEM GETTING INTO THE MID 80S ONCE AGAIN. THERE COULD
EVEN BE A FEW SPOTS INTO THE UPPER 80S. THE MDLS ARE NOT VERY
BULLISH WITH PRECIP ONCE AGAIN. THE GFS...NAM...AND ECMWF ALL
ACTUALLY SHOW THE MID LEVEL RIDGING BUILDING THROUGH THE DAY EVEN
THOUGH A WEAK DISTURBANCE WILL BE ROUNDING THE RIDGE AXIS THIS AFTN.
ADDITIONALLY THE BEST FORCING SHOWN IN THE TROP...ALBEIT WEAK...WILL
ACTUALLY BE COMING THROUGH RATHER EARLY TODAY FROM THE WEST. NEITHER
OF THESE BODE WELL FOR WIDESPREAD CONVECTION. THERE WILL BE SOME
WEAK LL CONVERGENCE MAINLY ACROSS THE W AND NW...BUT ALSO MORE SO
EARLIER IN THE DAY THAN LATE THIS AFTN. WITH ALL OF THIS I FEEL THE
BEST CHANCE FOR CONVECTION WILL BE ALONG AND WEST OF THE MS RIVER
AND THEN ALONG THE HWY 82 CORRIDOR...BUT ISLTD CONVECTION IS
POSSIBLE ACROSS MOST OF THE CWA THIS AFTN. MAV VALUES ARE RATHER LOW
AGAIN AND I WILL INCREASE THESE VALUES SLIGHTLY ALONG THE RIVER AND
ACROSS THE NORTH BUT DUE TO LOW CONFIDENCE I WILL NOT GO NEARLY AS
HIGH AS I/WE HAVE BEEN GOING FOR THE PAST FEW DAYS.

AS FOR THE STRONG/SEVERE ASPECT I AM NOT OVERLY IMPRESSED WITH THE
RISK BUT DUE TO THE AMOUNT OF INSTABILITY THAT WILL BE OVER THE AREA
I COULD EASILY SEE A FEW STORMS BECOME QUITE POTENT. THE WIND FIELD
WILL BE WEAK THROUGHOUT MOST OF THE ENVIRONMENT(AND WEAKENING
THROUGH THE AFTN) SO I DO NOT SEE THESE STORMS RETAINING PEAK
INTENSITY FOR A WHILE. ALSO WITH THE STEERING WINDS WEAKENING THIS
AFTN THESE STORMS SHOULD MOVE SLOWLY. MID LEVEL LAPSE RATES OF 7-7.5
C/KM SUGGEST HAIL WILL BE THE PRIMARY RISK. STRONG TO DAMAGING WINDS
COULD ALSO BE A SMALL ISSUE WITH THE STRONGEST STORMS AS
MICROBURSTS/DOWNBURSTS COULD BE POSSIBLE(A LITTLE EARLY IN THE YEAR
BUT A QUICK CHECK AT THE MICROBURST CHECKLIST GIVES A 3 SUGGESTING
SOME MICROBURST POSSIBLE). THE BEST RISK FOR STRONG/SEVERE STORMS
WILL BE ACROSS THE EXTREME NW.

TONIGHT CONVECTION SHOULD QUICKLY COME TO AN END AS THE SUN GOES
DOWN WITH ALMOST ALL SHRA/TSRA GONE BY 2Z. BY TOMORROW ISLTD TO SCT
CONVECTION WILL BE POSSIBLE AGAIN ESPECIALLY AS THE WEAK COLD FRONT
THAT WE HAVE BEEN EXPECTING WILL BE IN OUR VICINITY. THE RIDGE AXIS
WILL BE RIGHT OVER THE AREA EARLY IN THE DAY AND THIS WILL HINDER
CONVECTION BUT BY AFTN IT SHOULD BE PUSHING FAR ENOUGH TO THE EAST
TO ALLOW ANOTHER WEAK DISTURBANCE TO SKIRT THE WRN FRINGES OF THE
CWA. IT WILL AGAIN BE ACROSS THE WEST THAT CONVECTION WILL HAVE THE
EASIEST CHANCE OF DEVELOPING. HIGHS WILL CONTINUE TO BE WARM WITH
MID AND TO UPPER 80S POSSIBLE ONCE AGAIN. /CAB/

LONG TERM...THURSDAY THROUGH MONDAY...
MEDIUM RANGE MODELS AND ENSEMBLES CONTINUE TO SHOW CHANCES OF RAIN
EACH DAY FOR THE LONG TERM PERIOD...AS A SERIES WEAK DISTURBANCES
PASS THROUGH THE SOUTHERN STREAM.

THE MEAN UPPER RIDGE WILL SHIFT TO THE EAST ON THURSDAY AS A SHORT
WAVE PUSHES TOWARD THE LOWER MISSISSIPPI VALLEY. A FRONT WILL
APPROACH THE REGION...BUT WILL BE PUSHED BACK TO THE NORTH ON
THURSDAY AS LOW PRESSURE DEVELOPS OVER THE SOUTHERN PLAINS. THE
SHORT WAVE WILL PASS OFF THE EAST ON THURSDAY NIGHT INTO FRIDAY. A
COLD FRONT WILL APPROACH THE REGION ON FRIDAY. THE EUROPEAN WAS A
LITTLE FASTER WITH BRINGING THE FRONT THROUGH THE REGION ON FRIDAY
NIGHT INTO EARLY SATURDAY...WHILE THE GFS AND ENSEMBLES BROUGHT THE
FRONT THROUGH BY SATURDAY EVENING. WENT WITH A COMPROMISE WITH BOTH
MODELS...AS THE EUROPEAN SEEMED A LITTLE FAST. THE GFS SEEMS A
LITTLE WETTER WITH THE SERIES OF DISTURBANCES COMING THROUGH THE
REGION OVER THE WEEKEND INTO EARLY NEXT WEEK. LOOKING AT THE MEDIUM
RANGE MODELS THERE SEEMS TO BE SOME BIG DIFFERENCES BETWEEN THE GFS
AND EUROPEAN MODELS...WHICH IS MOST NOTED EARLY NEXT WEEK. THE GFS
HAS THE UPPER TROUGH OVER THE SOUTHWEST CONUS...WHILE THE EUROPEAN
MODEL HAD THE UPPER TROUGH CENTERED OVER THE MID TO UPPER
MISSISSIPPI VALLEY. BEFORE NEXT WEEK THERE WERE SOME LESS DIVERGENT
DIFFERENCES BETWEEN THE MODELS. THE ENSEMBLES WERE PRETTY MUCH ALL
OVER THE PLACE FOR THE LATER PART OF THE WEEKEND INTO EARLY NEXT
WEEK WITH THE SHORT WAVE ENERGY.

AS FAR AS TEMPS ARE CONCERN MADE SLIGHT ADJUSTMENTS TO MOS GUIDANCE
AND MEX TEMPS. HIGHS WILL BE FROM THE UPPER 70S TO THE LOWER 80S...
LOWS WILL RANGE FROM THE MIDDLE 50S TO THE LOWER 60S. MADE SLIGHT
ADJUSTMENTS TO MEX POPS. /17/

&&

.AVIATION...VFR CONDITIONS HAVE PERSISTED THROUGH THE NIGHT AND
SHOULD FOR THE MOST PART THROUGH THE REST OF THE MORNING. THERE WILL
BE TEMPO MVFR/IFR VISBIES AT A FEW LOCATIONS BEFORE SUNRISE BUT
AFTER THAT LOOK FOR VFR CONDITIONS UNTIL CONVECTION STARTS TO
DEVELOP LATE THIS MORNING. ISLTD TO SCT CONVECTION WILL BE POSSIBLE
ALONG AND NW OF THE NATCHEZ TRACE PARKWAY WITH GLH AND GWO HAVING
THE GREATEST CHANCE OF SEEING THIS ACTIVITY. NOT ONLY WILL TSRA
BRING RESTRICTIONS IN BOTH CEILINGS AND VISBIES BUT THEY MAY ALSO
CONTAIN SOME HAIL. /CAB/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Apr 22, 1:55 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT TUE APR 22 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
255 PM CDT TUE APR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER
WESTERN MISSISSIPPI...NORTHEAST LOUISIANA...AND SOUTHEAST ARKANSAS
THIS AFTERNOON AND EVENING. THE MAIN RISK OF SEVERE WEATHER WILL BE
ALONG AND WEST OF A LINE FROM WINONA TO MONTICELLO. HAIL TO QUARTER
SIZE AND DAMAGING WINDS TO 60 MPH WILL BE THE PRIMARY RISK WITH
SEVERE STORMS...ALTHOUGH THE MOST INTENSE STORMS COULD PRODUCE GOLF
BALL SIZED HAIL AND WIND GUSTS OF 70 TO 80 MPH.

A BAND OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM CENTRAL
ARKANSAS TO FAR NORTHWEST MISSISSIPPI AT MID AFTERNOON. THIS
ACTIVITY WILL CONTINUE TO MOVE SOUTH ACROSS NORTHERN MISSISSIPPI AND
SOUTHEAST ARKANSAS INTO THE EARLY EVENING HOURS. THE ATMOSPHERE
AHEAD OF THIS COMPLEX OF STORMS IS VERY UNSTABLE...AND WILL SUPPORT
THE ACTIVITY REMAINING STRONG TO SEVERE. THE MOST INTENSE ACTIVITY
SHOULD BE ALONG AND WEST OF THE INTERSTATE 55 CORRIDOR WHERE THE AIR
IS MOST UNSTABLE. OTHER SCATTERED STRONG TO SEVERE STORMS MAY ALSO
DEVELOP AHEAD OF THE STORMS ACROSS MUCH OF NORTHEAST LOUISIANA...
SOUTHEAST ARKANSAS AND WESTERN MISSISSIPPI IN THE MOIST AND UNSTABLE
AIR ALREADY IN PLACE.

WHILE THE ACTIVITY WILL DIMINISH AFTER SUNSET...A FEW STRONG TO
SEVERE STORMS MAY BE POSSIBLE THROUGH THE NIGHT...MAINLY OVER
NORTHEAST LOUISIANA AND SOUTHWEST MISSISSIPPI...SOUTH OF INTERSTATE
20 AND WEST OF INTERSTATE 55. ISOLATED STRONG TO SEVERE STORMS WILL
BE POSSIBLE AGAIN ON WEDNESDAY ALONG AND WEST OF INTERSTATE 55.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE INTO TONIGHT. STORMS WILL BE SLOW MOVING AND COULD
DUMP GREATER THAN 2 INCHES OF RAIN IN AN HOUR. THIS COULD LEAD TO
MINOR FLOODING IN LOW LYING AND POOR DRAINAGE AREAS...AS WELL AS THE
PONDING OF WATER ON AREA ROADS. THIS IS ESPECIALLY A CONCERN ALONG
THE MISSISSIPPI RIVER AND THOSE TRIBUTARIES THAT ARE HIGH OR IN
FLOOD DUE TO BACKWATER. THIS INCLUDES AREAS ALONG THE YAZOO...BIG
SUNFLOWER...AND BLACK RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED THIS AFTERNOON AND EVENING.
OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Apr 22, 9:57 AM CST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON MS
1057 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     TORNADO          4 N DENTVILLE           32.02N 90.56W
04/18/2008  F1               COPIAH             MS   NWS STORM SURVEY

            NUMEROUS HARDWOOD AND SOFTWOOD TREES WERE SNAPPED AND
            UPROOTED. A TIN ROOF WAS ALSO SIGNIFICANTLY DAMAGED. THE
            TORNADO WAS RATED AN EF1 WITH MAX WINDS OF 90 MPH. IT
            CONTAINED A PATH LENGTH OF 3 MILES AND A WIDTH OF 50
            YARDS.

0400 PM     TORNADO          5 WNW TERRY             32.13N 90.38W
04/18/2008  F1               HINDS              MS   NWS STORM SURVEY

            NUMEROUS HARDWOOD AND SOFTWOOD TREES SNAPPED AND
            UPROOTED. 6 HOMES DAMAGED... 5 BY TREES, 1 BY WIND WHICH
            BLEW OFF A LARGE PORTION OF A ROOF. THE TORNADO WAS RATED
            AN EF1 WITH MAX WINDS OF 110 MPH. IT CONTAINED A PATH
            LENGTH OF 3.5 MILES AND A WIDTH OF 100 YARDS.

0452 PM     TORNADO          9 SE CAMDEN             32.69N 89.73W
04/18/2008  F1               MADISON            MS   NWS STORM SURVEY

            THE TORNADO BEGAN ABOUT 9 MILES SE OF CAMDEN AND LIFTED
            ABOUT 9 MILES W OF CARTHAGE. THE TORNADO WAS ON THE
            GROUND FOR 5 MILES AND HAD A MAXIMUM WIDTH OF 150 YARDS.
            IT WAS RATED EF1 WITH MAXIMUM WINDS ESTIMATED AROUND 105
            MPH. THIS TORNADO PRIMARILY RESULTED IN TREES BEING
            SNAPPED OR UPROOTED...ALTHOUGH AT LEAST FOUR HOMES
            SUSTAINED MINOR ROOF DAMAGE.

0453 PM     TORNADO          3 SE CAMDEN             32.75N 89.80W
04/18/2008  F1               MADISON            MS   NWS STORM SURVEY

            THIS TORNADO BEGAN ABOUT 3 MILES SE OF CAMDEN AND LIFTED
            AROUND 4 MILES SW OF THOMASTOWN. IT HAD A PATH LENGTH OF
            7.5 MILES AND WAS 75 YARDS WIDE. IT WAS GIVEN A RATING OF
            EF1 WITH MAXIMUM WINDS ESTIMATED AT AROUND 105 MPH. THE
            DAMAGE FROM THIS TORNADO PRIMARILY INCLUDED TREES BEING
            SNAPPED OR UPROOTED. A FEW CHICKEN HOUSES ALSO SUSTAINED
            DAMAGE.

0510 PM     TSTM WND DMG     MORTON                  32.36N 89.66W
04/18/2008                   SCOTT              MS   UTILITY COMPANY

            A COUPLE TREES AND SEVERAL LARGE LIMBS DOWNED A FEW POWER
            LINES AROUND MORTON.

0518 PM     TORNADO          13 N CARTHAGE           32.93N 89.53W
04/18/2008  F1               LEAKE              MS   NWS STORM SURVEY

            THIS TORNADO BEGAN ABOUT 13 MILES N OF CARTHAGE AND ENDED
            ABOUT 9 MILES SSE OF KOSCIUSKO. IT WAS ON THE GROUND
            APPROXIMATELY ONE MILE AND HAD A MAXIMUM WIDTH OF 75
            YARDS. THIS TORNADO WAS RATED EF1 WITH MAXIMUM WINDS
            ESTIMATED AT 110 MPH. THIS TORNADO RESULTED IN NUMEROUS
            TREES BEING SNAPPED AND UPROOTED. ADDITIONALLY...A GARAGE
            WAS DESTROYED AND A MOBILE HOME SUSTAINED SIGNIFICANT
            ROOF DAMAGE.

0528 PM     TORNADO          14 NE CARTHAGE          32.89N 89.36W
04/18/2008  F1               LEAKE              MS   NWS STORM SURVEY

            THE TORNADO BEGAN ABOUT 14 MILES NE OF CARTHAGE AND ENDED
            AROUND 14 MILES WSW OF NOXAPATER. THE TORNADO WAS ON THE
            GROUND FOR 7 MILES AND HAD A MAXIMUM WIDTH OF 75 YARDS.
            IT WAS RATED AS EF1 WITH MAXIMUM WINDS ESTIMATED AT 105
            MPH. THIS TORNADO PRIMARILY RESULTED IN TREES BEING
            UPROOTED OR SNAPPED...ALTHOUGH ONE OLDER CHICKEN HOUSE
            WAS ALSO NEARLY DESTROYED.

0530 PM     TSTM WND DMG     EDINBURG                32.80N 89.34W
04/18/2008                   LEAKE              MS   LAW ENFORCEMENT

            MULTIPLE TREES DOWN ON MARTIN DRIVE AND MARS HILL ROAD
            NEAR EDINBURG.

0535 PM     TSTM WND DMG     6 SSW COLUMBIA          31.18N 89.87W
04/18/2008                   MARION             MS   UTILITY COMPANY

            A FEW TREES AND LIMBS WERE DOWN ON POWER LINES IN THE
            PICKWICK COMMUNITY ON HWY 35 S.

0546 PM     TSTM WND DMG     HOMEWOOD                32.24N 89.51W
04/18/2008                   SCOTT              MS   UTILITY COMPANY

            A LARGE TREE AND POWER LINE WERE TAKEN DOWN AROUND
            HOMEWOOD.

0600 PM     HAIL             6 N BAXTERVILLE         31.17N 89.59W
04/18/2008  E1.00 INCH       LAMAR              MS   EMERGENCY MNGR

0604 PM     TORNADO          3 SSW LOUISVILLE        33.08N 89.07W
04/18/2008  F1               WINSTON            MS   NWS STORM SURVEY

            *** 1 INJ *** DAMAGE WAS OBSERVED ALONG A 10 MILE LONG
            PATH FROM 3 SSW OF LOUISVILLE AT 604 PM...TO 6 NE OF
            LOUISVILLE AT 620 PM...AND THE MAXIMUM WIDTH WAS 500
            YARDS. SEVEN HOMES WERE BADLY DAMAGED...AND 25 PEOPLE
            HAVE BEEN DISPLACED. A GEORGIA PACIFIC PAPER COMPANY
            BUILDING WAS BADLY DAMAGED. THERE WAS ALSO SOME DAMAGE TO
            THE ISLAND PLAZA APARTMENTS AND A SCHOOL BUS BARN. ONE
            MINOR INJURY WAS REPORTED.

0613 PM     HAIL             PURVIS                  31.14N 89.41W
04/18/2008  E0.88 INCH       LAMAR              MS   LAW ENFORCEMENT

0636 PM     TSTM WND DMG     8 SSE HATTIESBURG       31.21N 89.26W
04/18/2008                   FORREST            MS   EMERGENCY MNGR

            TWO TREES DOWN AT THE NORTH GATE OF CAMP SHELBY.

0640 PM     TSTM WND DMG     8 SE HATTIESBURG        31.23N 89.21W
04/18/2008                   FORREST            MS   UTILITY COMPANY

            A TREE ON A POWER LINE AND SEVERAL LARGE LIMBS DOWN ALONG
            HWY 98.

0642 PM     TSTM WND DMG     6 NW FORESTDALE         32.84N 89.02W
04/18/2008                   NESHOBA            MS   TRAINED SPOTTER

            A FEW TREES DOWN IN NORTHEAST NESHOBA COUNTY NEAR BOND
            AND SPRING CREEK.

&&

AEG

The radar

The Jackson/Brandon,MS radar (KDGX), 99 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Humphreys

When
April 22, 2:00 PM CST to 2:04 PM CST
Where
Humphreys County, 1.16 mi E of Romeo to 2.72 mi SE of Romeo
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.030, -90.550

Hail, Sunflower

When
April 22, 2:35 PM CST to 2:37 PM CST
Where
Sunflower County, 0.58 mi E of Indianola
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.450, -90.640

Quarter to golf ball sized hail fell.

Hail, Humphreys

When
April 22, 2:38 PM CST to 2:53 PM CST
Where
Humphreys County, 1.83 mi NNE of Belzoni to 0.31 mi NNW of Brooklyn
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.206, -90.494

Nickel to quarter sized hail occurred for over 15 minutes around Belzoni.

Hail, Sunflower

When
April 22, 3:05 PM CST to 3:06 PM CST
Where
Sunflower County, 0.69 mi S of Drew
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.810, -90.530

Dime to nickel sized hail fell.

Flash Flood, Humphreys

When
April 22, 3:22 PM CST to 5:30 PM CST
Where
Humphreys County, 0.58 mi E of Belzoni to 2.14 mi NE of Brooklyn
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
33.180, -90.490

Several inches of rain, in a short amount of time, caused significant flooding across Belzoni and northern portions of the county. Many roads were flooded by several feet of water. Additionally, several homes were flooded and a few had to be evacuated.

Hail, Grenada

When
April 22, 3:35 PM CST
Where
Grenada County, 0.69 mi N of Holcomb
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.780, -89.980

Thunderstorm Wind, Grenada

When
April 22, 3:45 PM CST
Where
Grenada County, 0.3 mi E of Haserway
Measured
64 kt (74 mph) estimated gust
Property damage
$16,000
Reported by
Trained Spotter
Coordinates
33.831, -89.775

A few power lines were blown down along the levee at Grenada Lake.

Thunderstorm Wind, Carroll

When
April 22, 3:55 PM CST
Where
Carroll County, 2.37 mi SSW of Coila
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.370, -89.990

Several trees were blown down along Highway 17.

Thunderstorm Wind, Carroll

When
April 22, 4:10 PM CST
Where
Carroll County, 0.9 mi NW of Sommerville Communit
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.410, -89.840

Numerous trees were blown down.

Hail, Leake

When
April 22, 5:01 PM CST
Where
Leake County, 2.38 mi SSE of Coosa
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.800, -89.400

Hail, Neshoba

When
April 22, 5:19 PM CST to 5:22 PM CST
Where
Neshoba County, 1.16 mi E of Laurelhill to 1.63 mi SW of Hope
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.750, -89.300

Dime to quarter sized hail fell in the Hope Community.

Hail, Copiah

When
April 22, 6:00 PM CST
Where
Copiah County, 0.4 mi ENE of Georgetown
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.873, -90.174

Thunderstorm Wind, Newton

When
April 22, 6:00 PM CST
Where
Newton County, Little Rock
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.530, -89.030

Several trees were blown down across northeast Newton County.

Hail, Lawrence

When
April 22, 7:00 PM CST to 7:04 PM CST
Where
Lawrence County, 1.5 mi NNE of Jayess
Measured
1.5 in hail
Property damage
$20,000
Reported by
Public
Coordinates
31.390, -90.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98667, 98668, 98669, 98670, 98687, 98671, 98672, 98673, 98674, 98675, 98676, 98677, 98678, 98679.